Cheung KS, Chan EW, Wong AYS, et al. Long-term proton pump inhibitors and risk of gastric cancer development after treatment for Helicobacter pylori: a population-based study. Gut. 2018 Jan;67(1):28-35. doi: 10.1136/gutjnl-2017-314605. Epub 2017 Oct 31.
Area Score
Family Medicine (FM)/General Practice (GP)
General Internal Medicine-Primary Care(US)
Gastroenterology
Oncology - Gastrointestinal
Abstract

OBJECTIVE: Proton pump inhibitors (PPIs) is associated with worsening of gastric atrophy, particularly in Helicobacter pylori (HP)-infected subjects. We determined the association between PPIs use and gastric cancer (GC) among HP-infected subjects who had received HP therapy.

DESIGNS: This study was based on a territory-wide health database of Hong Kong. We identified adults who had received an outpatient prescription of clarithromycin-based triple therapy between year 2003 and 2012. Patients who failed this regimen, and those diagnosed to have GC within 12 months after HP therapy, or gastric ulcer after therapy were excluded. Prescriptions of PPIs or histamine-2 receptor antagonists (H2RA) started within 6 months before GC were excluded to avoid protopathic bias. We evaluated GC risk with PPIs by Cox proportional hazards model with propensity score adjustment. H2RA was used as a negative control exposure.

RESULT: Among the 63 397 eligible subjects, 153 (0.24%) developed GC during a median follow-up of 7.6 years. PPIs use was associated with an increased GC risk (HR 2.44, 95% CI 1.42 to 4.20), while H2RA was not (HR 0.72, 95% CI 0.48 to 1.07). The risk increased with duration of PPIs use (HR 5.04, 95% CI 1.23 to 20.61; 6.65, 95% CI 1.62 to 27.26 and 8.34, 95% CI 2.02 to 34.41 for =1 year, =2 years and =3 years, respectively). The adjusted absolute risk difference for PPIs versus non-PPIs use was 4.29 excess GC (95% CI 1.25 to 9.54) per 10 000 person-years.

CONCLUSION: Long-term use of PPIs was still associated with an increased GC risk in subjects even after HP eradication therapy.

Comments from MORE raters

General Internal Medicine-Primary Care(US) rater

This article is a must read. However I am less certain about the author's conclusions "we found that long-term use of PPIs increased the risk of gastric cancer development". While the study may demonstrate an association, I do not feel that causality is clear. I suspect there are population differences between PPI users and non-PPI users. Further, the proposed mechanism should also occur with H2 blockers.

General Internal Medicine-Primary Care(US) rater

Risk of PPI complications is an ever increasing important area to determine what is a true risk and what is not. This should definitely be reviewed.